Wildfire, Southern Berkshire
- When
- November 18, 5:00 PM EST to November 30, 11:59 PM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A wildfire, later called the Butternut fire, ignited on East Mountain, near the Town of Great Barrington, during the evening hours on November 18, 2024. The fire spread rapidly over the next few days amid abnormally dry conditions before much needed rainfall occurred in the area on November 21, 2024.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A wildfire, later called the Butternut fire, ignited on East Mountain, near the Town of Great Barrington, during the evening hours on November 18, 2024. The fire spread rapidly over the next few days amid abnormally dry conditions before much needed rainfall occurred in the area on November 21, 2024. Fire officials later declared the fire contained on November 22, 2024 and fully under control on December 1, 2024. No property was damaged and no firefighters were injured. The fire burned about 1670 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 18, 3:25 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 325 PM EST Mon Nov 18 2024 .SYNOPSIS... Breezy conditions behind a departing cold front will yield another day of elevated risk for fire spread in the Hudson Valley and adjacent western New England. Lighter winds with continued dry weather returns tomorrow, before an approaching storm is expected to bring widespread rain and some high- elevation snow in the latter half of the workweek. && .NEAR TERM /THROUGH TONIGHT/... An upper-level low continues to slowly track to the southeast over southern Quebec toward northern Maine while the associated frontal boundary and rain shower activity which transited the region earlier has exited well to the east. Surface high pressure building in beneath upper ridging to the west will see skies continue to trend clearer, although a few lake-enhanced showers in the southern Adirondacks cannot be ruled out. Gusty west-northwest winds may again present a hazard, especially along the favored Mohawk Valley-Capital District-Berkshires axis. Gusts as high as 30-35 mph, in combination with dew points in the 20s to 30s and resultant relative humidity of 30-50% along the Hudson Valley south of Albany and in adjacent portions of western New England may allow for rapid fire spread. As such, a Special Weather Statement remains in effect until 6 PM this evening for the Hudson Valley and Catskill FDRAs in New York as well as all of Berkshire and Litchfield Counties in MA/CT; see Fire Weather discussion below for additional details. Despite the earlier cold frontal passage, clearing skies and rising heights aloft will see temperatures rise above normal this afternoon, reaching highs in the mid 40s to mid 50s in high terrain and mid 50s to low 60s at lower elevations. Winds will slacken overnight while temperatures fall to lows in the upper 20s to upper 30s across the region. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Upper-level ridging and surface high pressure passing overhead Tuesday into Wednesday will yield continued dry and seasonable weather across the region. A few gusts of 10-15 mph Tuesday morning will give way to diminishing through the afternoon. Temperatures will reach afternoon highs in the 40s to mid 50s each day, and fall to lows in the upper 20s to upper 30s Tuesday night. A large vertically-stacked closed low will pivot over the region by Wednesday night. An initial upper vorticity max and associated surface low over the Great Lakes will see an area of rain lift northeastward from Pennsylvania into New York and New England overnight, while an incipient coastal low develops near Long Island. resulting in up to a half inch of rain falling south and west of Albany and up to a quarter inch to the north and east by early Thursday morning. Beneath overcast skies and during ongoing precipitation, overnight lows will remain seasonably mild, in the 30s to near 40 degrees. && .LONG TERM /THURSDAY THROUGH MONDAY/... A vertically-stacked low will continue to meander from the Great Lakes over the Northeast as multiple lobes of upper-level vorticity pivot about its periphery. Guidance continues to support the development of a secondary coastal low on Thursday, which will eventually deepen. Initial showers will be ongoing Thursday morning with a steady rain expected to continue through Thursday evening and possibly into Thursday night. As the secondary low becomes dominant and retrogrades overhead, sufficient cold air will likely wrap around on its backside to allow higher terrain areas to see a transition to a wet snow by Thursday night. Moist cyclonic flow will persist into Friday and much of Saturday, yielding continued rain and high elevation snow showers, especially in western areas closer to the lakes. In total, expectations remain that the forecast area will experience a soaking rainfall. A best estimate at this lead time for liquid equivalent precipitation is generally 1-1.5" across the region, with highest amounts in the eastern Catskills where a period of upslope flow on Thursday may locally enhance rain rates. This is in agreement with long-range ensembles, which support a 50-70% chance of exceeding 1" of precipitation. As colder air arrives Thursday night and beyond, some portion of that precipitation total may fall as a wet snow in areas of higher terrain, resulting in a few inches of accumulation. Long-range ensembles also support a 50-70% chance of snowfall exceeding advisory levels of 3" in the southern Adirondacks, eastern Catskills, and southern Greens through Friday evening. As the surface low finally exits eastward into the weekend, rain and snow showers may linger, especially downwind of the lakes, with increasingly scattered coverage. Periods of gusty winds are possible into the weekend in response to the tightened pressure gradient in the wake of the departing low. Temperatures throughout the period look to remain near to slightly below seasonal norms. Afternoon highs on Thursday through Sunday will reach the 30s in high terrain and 40s to near 50 degrees at lower elevations, while overnight lows in the 20s and 30s are expected each night. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Flying conditions are VFR at all sites. Visible satellite imagery and surface observations show some lingering stratocu clouds for the northern sites, with sct-bkn cigs around 3-5 kft, thanks to the back side of a departing upper level trough. Although southern areas near KPOU should stay fairly clear through the rest of the day and into tonight, northern sites will continue to see some clouds, although ceilings should stay high enough to remain VFR. West to northwest winds have been rather gusty at times thanks to the pressure gradient between the departing storm over Atlantic Canada and high pressure over the Great Lakes. Some gusts up to 25 kts are possible today, mainly for KALB/KPSF through the early evening hours. Afterward, the pressure gradient will start to relax, so winds look lighter for tonight, although they probably won't go completely calm, with north to northwest winds around 5 kts for the late night hours. On Tuesday, flying conditions will continue to be VFR. Some mid level clouds will start to build in during the day. Northerly winds look 5 to 10 kts for all sites. Outlook... Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: High Operational Impact. Definite RA. Thursday: High Operational Impact. Definite RA. Thursday Night: High Operational Impact. Definite RA. Friday: High Operational Impact. Likely RA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Moderate Operational Impact. Breezy. Chance of SHRA. && .FIRE WEATHER... Behind a departing cold front, gusty west to northwest winds may reach 25 to 35 mph through this afternoon. Highest wind gusts are expected along the Mohawk Valley-Capital District-Berkshires axis. RH values will fall as low as 35 to 55 percent within the Mid-Hudson Valley, Capital District, Berkshires, and Litchfield Hills, before recovering to 80 to 100 percent tonight. In coordination with NY State fire partners, a Special Weather Statement remains in effect through 6 PM this evening for the Hudson Valley and Catskill FDRAs. An SPS also remains in effect through 6 PM this evening for Berkshire and Litchfield Counties in MA/CT. A cooler and drier air mass in place on Tuesday may see RH values again fall as low as 35 to 55 percent in the same areas as Monday. Winds look to remain lighter, with maximum gusts of 15 to 20 mph in the late morning, before diminishing to 10 mph or less in the afternoon. A widespread soaking rainfall is expected across the region Wednesday night into the weekend, minimizing anticipated fire weather concerns. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Picard NEAR TERM...Picard SHORT TERM...Picard LONG TERM...Picard AVIATION...Frugis FIRE WEATHER...Picard
Hazardous Weather Outlook National Weather Service Albany NY 408 AM EST Mon Nov 18 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-190915- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 408 AM EST Mon Nov 18 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The potential exists for accumulating snowfall across the higher terrain of the Adirondacks, Catskills and southern Green Mountains Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2024Every state in 2024This day in weather historyWarnings in Massachusetts, November 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221163.